MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 8.5MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 8.5MM; BIT, SURGICAL
Model Number UNKNOWN
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).D4, lot no.: the following are the lot numbers reported: 5453131 (1 device) and 5507157 (1 device); however, it is unknown which of the 2 contributed with the delay greater than 30 minutes.D4, exp.Date: expiration dates for each of the 2 lots reported: 13-oct-2025 (5453131), 01-jun-2028 (5507157).H4, mgf.Date: manufacturing dates for each of the 2 lots reported: 13-oct-2022 (5453131), 01-jun-2023 (5507157).
 
Event or Problem Description
It was reported that during a posterior cruciate ligament reconstruction surgery, when drilling with two retrograde drills, the distal cutting head protruded and stopped working, it was unable to move in or out.The devices were removed through forceful measures.The procedure was completed changing the surgical approach from an all-inside technique to a conventional technique.There was a delay greater than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
The reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The retrograde drill was returned with the actuator bar disconnected from the grey slider.There is biological debris on the returned device.A functional assessment of the device found it is unable to function as designed due to the actuator bar being disconnected from the grey slider.This failure has been determined to be related to the reported event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force during use, failure to retract the guidewire far enough back before attempting to deploy the blade, using the reverse function while drilling, attempting to deploy the blade while still inside the bone tunnel, or an impact event inconsistent with normal use.No containment or corrective actions are recommended at this time.H11: corrected information d4, model no.: the following are the reported part numbers: 72204043 (1 device) and 72204041 (1 device); however, it is unknown which of the 2 contributed with the delay greater than 30 minutes.

Brand Name
RETROGRADE DRL 8.5MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19011826
Report Number1219602-2024-00663
Device Sequence Number19803505
Product Code GFG
UDI-Device Identifier00885554037722
UDI-Public00885554037722
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUNKNOWN
Device Catalogue Number72204043
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2024
Supplement Date Received by Manufacturer04/30/2024
Initial Report FDA Received Date04/01/2024
Supplement Report FDA Received Date05/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown